Texas, 2004

Hail in Texas, June 15, 2004

June 15, 2004 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms over the south-central Texas panhandle during the early evening hours produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the south-central Texas panhandle during the early evening hours produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 5:56 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 15, 5:56 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT TUE JUN 15 2004

.UPDATE...
HAVE ISSUED UPDT TO GRIDS AND ZONE FCSTS...CALLING FOR NMRS TO SCT
TSTMS THIS EVE IN WRN ZNS.  KEEPING SLGT CHC POPS GOING ERN ZNS.  NO
CHANGES TO LATER PDS ATTM.  JC/RS

&&

.PREV DISCUSSION...

MAIN CONCERN THIS FORECAST PERIOD IS FRONTAL PASSAGES. MODELS BRING A
FRONT DOWN ON WEDNESDAY...GFS HAS TRIED TO SLOW DOWN THE FRONT
SLIGHTLY...BUT EXPECT MCS TONIGHT TO HELP ACCELERATE ITS SOUTHWARD
MOTION. SHOULD SEE IT ENTER OUR AREA OVERNIGHT INTO TOMORROW
MORNING. CONVECTION ALONG THE FRONT SHOULD HELP IT DROP SOUTH
OVERNIGHT WEDNESDAY. OUGHT TO SEE SOME CONVECTION ALONG THE FRONT
TOMORROW AND THURSDAY AS IT SLIDES SOUTH. ON FRIDAY...LOW DEVELOPS
OVER NORTHEAST NEW MEXICO...AS THE EARLIER PROGGED FRIDAY/SATURDAY
COLD FRONT HEADS SOUTH. IT SHOULD MAKE A STRONG SOUTHWARD PUSH
FRIDAY NIGHT/SATURDAY MORNING...AND OUGHT TO BE IN THE CWA BY
SATURDAY MORNING. POSSIBLE CONVERGENCE ALONG THE FRONT COULD HELP
GIVE US PRECIP ON SATURDAY...SO RAISED POPS ON SATURDAY TO 30
PERCENT. CONVECTION ALONG IT SHOULD HELP IT PUSH SOUTH OF THE
PANHANDLE BY SUNDAY...BUT PRESSURE FALLS OVER NEW MEXICO BACK OUR
WINDS SUNDAY EVENING...ALLOWING THE FRONT TO MAKE NORTHWARD
MOVEMENT BY MONDAY. KEPT POPS ON MONDAY WITH SUBSTANTIAL MOISTURE
RETURN ON SOUTHEAST WINDS.

TEMPS BEHIND THE FRONT OUGHT TO COOL DOWN SOME. KEPT TEMPS GENERALLY
AS THEY WERE IN THE PREVIOUS PACKAGE...COOLER BEHIND THE FRONT...
BUT SOME RECOVERY SOON AFTER.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/03
Hazardous weather outlook, Jun 15, 1:59 PM CST, 5 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT TUE JUN 15 2004

OKZ001>003-TXZ001>020-160500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
259 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS. CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY
AS A STRONG COLD FRONT INTERACTS WITH THE INSTABILITY ACROSS THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT. SPOTTER
ACTIVATION MAY BE NECESSARY AGAIN WEDNESDAY AFTERNOON AND EVENING.

GOEHRING

In the hours before

Special weather statement, Jun 15, 3:41 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT TUE JUN 15 2004

TXZ011-152300-
OLDHAM-
441 PM CDT TUE JUN 15 2004

...STRONG THUNDERSTORMS OVER RURAL OLDHAM AND DEAF SMITH COUNTIES...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS RURAL SECTIONS OF
CENTRAL OLDHAM AND FAR WESTERN DEAF SMITH COUNTIES THROUGH 600 PM.
THE STRONGEST STORMS WILL REMAIN GENERALLY NORTH OF INTERSTATE 40 AS
THEY MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. OTHER STORMS WILL
STRENGTHEN OVER WESTERN DEAF SMITH COUNTY 5 TO 10 MILES EAST OF THE
NEW MEXICO STATE LINE.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED.

SLATTERY
Special weather statement, Jun 15, 3:43 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT TUE JUN 15 2004

TXZ011-016-152300-
DEAF SMITH-OLDHAM-
443 PM CDT TUE JUN 15 2004

...STRONG THUNDERSTORMS OVER RURAL OLDHAM AND DEAF SMITH COUNTIES...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS RURAL SECTIONS OF
CENTRAL OLDHAM AND FAR WESTERN DEAF SMITH COUNTIES THROUGH 600 PM.
THE STRONGEST STORMS WILL REMAIN GENERALLY NORTH OF INTERSTATE 40 AS
THEY MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. OTHER STORMS WILL
STRENGTHEN OVER WESTERN DEAF SMITH COUNTY 5 TO 10 MILES EAST OF THE
NEW MEXICO STATE LINE.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED.

SLATTERY
Special weather statement, Jun 15, 4:19 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT TUE JUN 15 2004

OKZ001-TXZ001-152330-
CIMARRON-DALLAM-
519 PM CDT TUE JUN 15 2004

...STRONG THUNDERSTORMS OVER WESTERN CIMARRON AND DALLAM COUNTIES...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS RURAL SECTIONS OF
SOUTHWEST CIMARRON AND FAR NORTHWESTERN DALLAM COUNTIES THROUGH
630 PM. THE STRONGEST STORMS WILL REMAIN GENERALLY OVER RURAL
AREAS AS THEY MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. OTHER STORMS WILL
STRENGTHEN AND APPROACH DALHART AND BOISE CITY LATER THIS EVENINIG.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED.

SLATTERY
Local storm report, Jun 15, 5:51 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     BOISE CITY              36.73N 102.51W
06/15/2004  77 MPH           CIMARRON           OK   BROADCAST MEDIA

            MEASURED FROM VEHICLE ANEMOMETER.

&&

GOEHRING
Local storm report, Jun 15, 6:11 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.49W
06/15/2004  58 MPH           CIMARRON           OK   MESONET

&&

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Randall

When
June 15, 7:12 PM CST
Where
Randall County, 9 mi NNW of Canyon
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.100, -101.983

Hail, Randall

When
June 15, 7:15 PM CST
Where
Randall County, 9 mi NNW of Canyon
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.100, -101.983

Hail, Randall

When
June 15, 7:17 PM CST
Where
Randall County, 8 mi NNW of Canyon
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.083, -101.967

Hail, Randall

When
June 15, 7:25 PM CST
Where
Randall County, 6 mi N of Canyon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.067, -101.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409300, 5409301, 5409302, 5409837.